Iowa, 2010

Winter Storm and Winter Weather in Iowa, December 23 to 25, 2010

December 23 to 25, 2010 · NWS DVN · 21 events in 21 counties and zones

A timely snowstorm brought picture perfect conditions to much of the Midwest for Christmas Eve into Christmas Day. A strong warm front was located from western Iowa to western Kentucky with strong warm air advection producing several bands of moderate to heavy snowfall.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A timely snowstorm brought picture perfect conditions to much of the Midwest for Christmas Eve into Christmas Day. A strong warm front was located from western Iowa to western Kentucky with strong warm air advection producing several bands of moderate to heavy snowfall. Accumulations were at least 5 inches in many locations, but ranged from a foot of snow in portions of northeast Iowa to about 3 to 4 inches in extreme northeast Missouri. The most measured was 12 inches at Coggon, Iowa in Linn county. Other amounts included 11 inches near Marion, Iowa in Linn county, 10.2 inches at Quasqueton, Iowa in Buchanan county, and 9.4 inches at Lowden, Iowa in Cedar county. Even in northwest Illinois amounts were impressive with 9.6 inches measured by a spotter near Coal Valley in Henry county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 23, 4:24 AM CST, 4 hours 21 minutes earlier.

Area forecast discussion, Dec 23, 4:24 AM CST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
424 AM CST THU DEC 23 2010

.SYNOPSIS...
RIDGE OF HIGH PRESSURE ACROSS THE DVN CWA WITH LIGHT NORTH OR CALM
WINDS. DENSE FOG FORMED EARLY THIS MORNING ACROSS PORTIONS OF OUR
NORTHERN CWA WHERE SKIES HAD CLEARED FOR A WHILE LATE LAST EVENING.
THIS IS ALSO THE AREA THAT HAS THE DEEPER SNOW PACK. WITH
TEMPERATURES IN THE SINGLE DIGITS AND TEENS THE FREEZING FOG HAS
FORMED A LIGHT GLAZING ON EXPOSED OBJECTS. ELSEWHERE IN THE CWA
SKIES WERE CLOUDY AND TEMPERATURES WERE IN THE 20S TO AROUND 30.
BURLINGTON STILL HAD 30 DEGREES AT 3 AM WITH BARE GROUND. ..HAASE..

&&

.SHORT TERM...TODAY AND TONIGHT...
OVERVIEW...VERY BUSY SHIFT WITH DENSE FOG THIS MORNING AND SNOW
COMING IN TONIGHT. HAVE ISSUED ADVISORIES FOR BOTH THE FOG AND THE
SNOW.

TODAY...HAVE TO DEAL WITH THE DENSE FOG FIRST. THE ADVISORY RUNS
UNTIL 10 AM BUT MAY BE CANCELLED SOONER IF CONDITIONS IMPROVE.
UNTIL THEN EXPECT WIDESPREAD DENSE FOG ESPECIALLY NORTH OF HIGHWAY
30 WITH FREEZING FOG CAUSING A LIGHT GLAZE OF ICE ON VEHICLES AND
SOME ROADWAYS. OTHERWISE EXPECT A MOSTLY CLOUDY DAY WITH LIGHT
NORTHEAST WINDS. MID AND HIGH LEVEL CLOUDS ALREADY STREAMING INTO
THE AREA FROM THE UPSTREAM SYSTEM AS SEEN ON IR SATELLITE LOOPS.

TONIGHT...WINTER WEATHER ADVISORY FOR SNOW WILL BEGIN IN OUR
NORTHWEST CWA AT 9 PM AND FOR THE REMAINDER OF THE CWA IT WILL BEGIN
AT MIDNIGHT...RUNNING THROUGH FRIDAY. OPERATIONAL MODELS HAVE NOW
AGREED THAT THE NORTHERN STREAM DISTURBANCE WILL BE STRONGER AND
MORE WIDESPREAD WITH RESPECT TO QPF THAN WHAT THEY WERE SHOWING THE
PAST FEW RUNS. DECENT FRONTOGENETICAL/WARM ADVECTION WING BAND OF
LIGHT TO MODERATE SNOW SHOULD SPREAD INTO THE CWA TONIGHT. FORECAST
SOUNDINGS INDICATE DECENT OMEGA AND NICE DEEP LAYER TO THE DENDRITIC
SNOW GROWTH ZONE. THE SNOW SHOULD START IN THE NORTHWEST CWA LATER
THIS EVENING AND REACH OUR FAR SOUTHEAST WELL AFTER MIDNIGHT. BY
SUNRISE FRIDAY THERE SHOULD BE ABOUT 1 TO 2 INCHES OF FRESH SNOW
OVER ROUGHLY OVER OUR NORTH HALF OF THE CWA WITH LESS THAN AN INCH
SOUTH. ACCUMULATING SNOW WILL CONTINUE ON FRIDAY OVER ALL THE CWA
AND SEE DISCUSSION BELOW FOR MORE DETAILS.

..HAASE..

.LONG TERM...FRIDAY THROUGH WEDNESDAY...
THE MAIN FORECAST CONCERN IS WITH THE ACCUMULATING SNOW FRIDAY AND
FRIDAY NIGHT. THE MODEL SOLUTIONS HAVE COME INTO RELATIVELY CLOSE
AGREEMENT WITH THE HANDLING OF THE NORTHERN STREAM SHORTWAVE THAT
WILL AFFECT THE REGION THROUGH CHRISTMAS EVE. THIS NORTHERN STREAM
SHORTWAVE TROUGH HAS MOVED ONSHORE OVER THE PACIFIC
NORTHWEST/BRITISH COLUMBIA...WITH THE SOUTHERN STREAM SHORTWAVE
TROUGH BEGINNING TO EXIT SOUTHERN CALIFORNIA. HOW MUCH INTERACTION
THESE TWO SYSTEMS WILL HAVE AS THEY ADVANCE EAST TOWARD THE MIDWEST
HAS...AND CONTINUES TO BE THE DRIVING QUESTION WITH RESPECT TO
SNOWFALL AMOUNTS ACROSS THE REGION.

IT CONTINUES TO APPEAR THAT THE NORTHERN AND SOUTHERN SHORTWAVES
WILL HAVE LIMITED INTERACTION AS THEY MOVE OVER THE CENTRAL CONUS.
THE NORTHERN STREAM SHORTWAVE WILL BRING THE ONSET OF SNOW TONIGHT
AS IT HEADS EAST/SOUTHEAST. BUT AS FORCING COMES TOGETHER AND
ADEQUATE MOISTURE IS BROUGHT WITH THE SYSTEM...SNOWFALL INTENSITY
WILL INCREASE DURING THE DAY FRIDAY. SNOW PROCESSES WILL BE DRIVEN
BY WARM AIR ADVECTION AND FRONTOGENETICAL FORCING SETTING UP OVER
THE FORECAST AREA FOR MUCH OF THE DAY FRIDAY...BEFORE THE SYSTEM
SHIFTS SLIGHTLY EASTWARD AND THE AREA COMES UNDER THE INFLUENCE OF
THE DEFORMATION ZONE. THIS IS EXPECTED TO RESULT IN WIDESPREAD
ACCUMULATING SNOW ACROSS THE FORECAST AREA FOR MUCH OF THE DAY
FRIDAY...BEFORE TAPERING OFF FROM NORTHWEST TO SOUTHEAST ON
CHRISTMAS EVE. THE DURATION OF MODERATE SNOW FRIDAY...AND USING
FORECAST SNOW TO LIQUID RATIOS IN THE RANGE OF 12-15:1 CONTINUES TO
SUPPORT GENERALLY 3-5 INCHES OF SNOW WITHIN A HEAVIER BAND. IT STILL
APPEARS QUITE POSSIBLE FOR A NARROW/ISOLATED BAND OF AROUND 6 INCHES
OF SNOW..BUT STILL TOO DIFFICULT TO PINPOINT EXACTLY WHERE THAT
WOULD BE. IT DOES APPEAR THAT 2 TO 4 INCH SNOWFALL AMOUNTS ARE
LIKELY OUTSIDE OF THE HEAVIEST BAND....GIVEN THE 12+ HOUR DURATION
AND SUFFICIENT FORCING. THEREFORE...A WINTER WEATHER ADVISORY HAS
BEEN POSTED FOR THE FORECAST AREA UNTIL 00Z SATURDAY.

SOME LIGHT SNOW/FLURRIES MAY LINGER THROUGH CHRISTMAS DAY. THEN THE
UPPER LOW ROTATES OVER THE NORTHEAST CONUS...AND THE UPPER TROUGH
PULLS AWAY EVER SO SLOWLY TO THE EAST. MEANWHILE...COLDER AIR WILL
DIVE SOUTH ACROSS THE FORECAST AREA ON THE BACKSIDE OF THE EASTERN
TROUGH FOR THE HOLIDAY WEEKEND.

THE UPPER FLOW TURNS MORE ZONAL BY THE MIDDLE OF NEXT
WEEK...RESULTING IN TEMPERATURES BEGINNING TO MODERATE. SOME WEAK
SHORTWAVE FEATURES IN THE ZONAL FLOW COULD BRING PRECIPITATION
CHANCES BACK TO THE AREA...BUT THESE FEATURES REMAIN TOO UNRESOLVED
TO MENTION AT THIS TIME.   ..STOFLET..

&&

.AVIATION...
IFR CONDS IN FG/BR AT KDBQ/KCID UNTIL ABOUT MID MORNING OTHERWISE
EXPECT VFR CONDS. LIGHT TO MODERATE SNOW WILL BEGIN LATER THIS
EVENING AT KCID/KDBQ AND THEN SPREAD OVER ALL THE TAF SITES AFTER
MIDNIGHT TONIGHT. EXPECT MVFR/LOCAL IFR CONDS IN SNOW. NORTHEAST
WINDS LESS THAN 10 KNOTS TODAY THEN EAST LESS THAN 10 KNOTS TONIGHT.

..HAASE..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM CST FRIDAY
     FOR CEDAR-CLINTON-DES MOINES-DUBUQUE-HENRY IA-IOWA-JACKSON-
     JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LOUISA-MUSCATINE-SCOTT-
     VAN BUREN-WASHINGTON.

     DENSE FOG ADVISORY UNTIL 10 AM CST THIS MORNING FOR BENTON-
     BUCHANAN-CLINTON-DELAWARE-DUBUQUE-JACKSON-JONES-LINN.

     WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 6 PM CST
     FRIDAY FOR BENTON-BUCHANAN-DELAWARE-LINN.

IL...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM CST FRIDAY
     FOR BUREAU-CARROLL-HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-
     MCDONOUGH-MERCER-PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-
     WHITESIDE.

     DENSE FOG ADVISORY UNTIL 10 AM CST THIS MORNING FOR BUREAU-
     CARROLL-JO DAVIESS-PUTNAM-STEPHENSON-WHITESIDE.

MO...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM CST FRIDAY
     FOR CLARK-SCOTLAND.

&&

HAASE/STOFLET
Hazardous weather outlook, Dec 23, 5:09 AM CST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
509 AM CST THU DEC 23 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-241115-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
509 AM CST THU DEC 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

DENSE FOG MAINLY ALONG AND NORTH OF HIGHWAY 30 SHOULD DISSIPATE
BY MID MORNING. UNTIL THEN VISIBILITIES WILL BE REDUCED TO 1/4
MILE OR LESS. FREEZING FOG WILL ALSO DEPOSIT A THIN GLAZE OF ICE
ON EXPOSED OBJECTS...BRIDGES AND OVERPASSES AND UNTREATED ROADWAYS.

LIGHT TO MODERATE SNOW SHOULD BEGIN IN THE VINTON...INDEPENDENCE
AND CEDAR RAPIDS AREAS LATER THIS EVENING AND THEN SPREAD SOUTH AND
EAST OVER ALL THE OUTLOOK AREA AFTER MIDNIGHT. ACCUMULATIONS BY
SUNRISE FRIDAY SHOULD BE UP TO 1 TO 2 INCHES IN MANY AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LIGHT TO MODERATE SNOW IS EXPECTED TO CONTINUE ACROSS THE OUTLOOK
AREA ON FRIDAY...WITH ADDITIONAL SNOW ACCUMULATIONS OF 2 TO 4
INCHES LIKELY. THE ACCUMULATING SNOW IS FORECAST TO TAPER OFF
FROM NORTHWEST TO SOUTHEAST TOWARD FRIDAY EVENING. TOTAL SNOW
ACCUMULATIONS OF 3 TO 5 INCHES...WITH ISOLATED AMOUNTS AROUND 6
INCHES ARE POSSIBLE BY FRIDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER
REPORTS OF SNOW ACCUMULATIONS OF OVER AN INCH WILL BE APPRECIATED
TONIGHT AND FRIDAY.

HAASE/STOFLET

In the hours before

Local storm report, Dec 23, 3:26 AM CST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
326 AM CST THU DEC 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     DENSE FOG        3 SE KEYSTONE           41.97N 92.16W
12/23/2010                   BENTON             IA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED DENSE FREEZING FOG WITH
            VISIBILITY DOWN TO A FEW HUNDRED FEET AT TIMES. LIGHT
            GLAZE OF ICE FORMING ON VEHICLES AND OTHER SURFACES.

&&

HAASE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter storm, 8 winter weather. Local standard time, as filed.

Winter Storm, Buchanan

When
December 23, 8:45 AM CST to December 25, 1:00 AM CST
Where
Buchanan forecast zone
Reported by
CoCoRaHS
Coordinates
42.471, -91.838 (the zone’s center; the record gives no point)

A CoCoRaHS observer in Quasqueton measured 10.2 inches of snow.

Winter Storm, Benton

When
December 23, 7:45 PM CST to December 25, 11:00 PM CST
Where
Benton forecast zone
Reported by
Trained Spotter
Coordinates
42.080, -92.066 (the zone’s center; the record gives no point)

A trained spotter 3 miles southeast of Keystone reported 8.6 inches of snow.

Winter Storm, Iowa

When
December 23, 8:00 PM CST to December 25, 11:00 PM CST
Where
Iowa forecast zone
Reported by
Trained Spotter
Coordinates
41.686, -92.065 (the zone’s center; the record gives no point)

A trained spotter 4 miles north of Marengo measured 7.5 inches of snow.

Winter Storm, Cedar

When
December 23, 9:30 PM CST to December 25, 12:15 AM CST
Where
Cedar forecast zone
Reported by
COOP Observer
Coordinates
41.772, -91.132 (the zone’s center; the record gives no point)

A COOP observer in Lowden measured 9.4 inches of snow.

Winter Storm, Jones

When
December 23, 9:30 PM CST to December 25, 12:45 AM CST
Where
Jones forecast zone
Reported by
Trained Spotter
Coordinates
42.121, -91.131 (the zone’s center; the record gives no point)

A trained spotter 4 miles northeast of Anamosa measured 8.8 inches of snow.

Winter Storm, Johnson

When
December 23, 9:35 PM CST to December 24, 10:15 PM CST
Where
Johnson forecast zone
Reported by
Trained Spotter
Coordinates
41.672, -91.588 (the zone’s center; the record gives no point)

A trained spotter in Iowa City measured 7.0 inches of snow.

Winter Storm, Scott

When
December 23, 9:40 PM CST to December 25, 1:00 AM CST
Where
Scott forecast zone
Reported by
Official NWS Observations
Coordinates
41.637, -90.623 (the zone’s center; the record gives no point)

The National Weather Service at the Davenport Municipal Airport measured 8.6 inches of snow.

Winter Storm, Delaware

When
December 23, 9:45 PM CST to December 25, 1:15 AM CST
Where
Delaware forecast zone
Reported by
Trained Spotter
Coordinates
42.471, -91.367 (the zone’s center; the record gives no point)

A trained spotter 5 miles northwest of Greeley measured 7.5 inches of snow.

Winter Weather, Louisa

When
December 23, 9:45 PM CST to December 24, 11:50 PM CST
Where
Louisa forecast zone
Reported by
Trained Spotter
Coordinates
41.219, -91.260 (the zone’s center; the record gives no point)

Winter Storm, Muscatine

When
December 23, 9:45 PM CST to December 24, 11:45 PM CST
Where
Muscatine forecast zone
Reported by
Trained Spotter
Coordinates
41.484, -91.113 (the zone’s center; the record gives no point)

A trained spotter 2 miles north of Muscatine measured 6.5 inches of snow.

Winter Storm, Linn

When
December 23, 10:05 PM CST to December 25, 12:55 AM CST
Where
Linn forecast zone
Reported by
Trained Spotter
Coordinates
42.079, -91.599 (the zone’s center; the record gives no point)

A trained spotter in Coggon measured 12.0 inches of snow, and a trained spotter 1 mile northeast of Marion reported 11.0 inches of snow.

Winter Storm, Dubuque

When
December 23, 10:50 PM CST to December 25, 1:20 AM CST
Where
Dubuque forecast zone
Reported by
Official NWS Observations
Coordinates
42.469, -90.882 (the zone’s center; the record gives no point)

The official NWS observer in Dubuque measured 6.4 inches of snow.

Winter Weather, Henry

When
December 23, 11:00 PM CST to December 25, 2:00 AM CST
Where
Henry forecast zone
Reported by
Trained Spotter
Coordinates
40.988, -91.544 (the zone’s center; the record gives no point)

Winter Storm, Jackson

When
December 23, 11:00 PM CST to December 25, 2:00 AM CST
Where
Jackson forecast zone
Reported by
Trained Spotter
Coordinates
42.172, -90.574 (the zone’s center; the record gives no point)

A trained spotter 4 miles west of Maquoketa measured 8.6 inches of snow.

Winter Weather, Washington

When
December 23, 11:00 PM CST to December 25, 1:00 AM CST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
41.336, -91.718 (the zone’s center; the record gives no point)

Winter Storm, Clinton

When
December 23, 11:30 PM CST to December 25, 2:00 AM CST
Where
Clinton forecast zone
Reported by
COOP Observer
Coordinates
41.898, -90.532 (the zone’s center; the record gives no point)

The COOP observer 4 miles south of DeWitt measured 8.0 inches of snow, and a trained observer 3 miles southeast of Charlotte reported 8.0 inches of snow.

Winter Weather, Jefferson

When
December 24, 4:00 AM CST to December 25, 1:45 AM CST
Where
Jefferson forecast zone
Reported by
Trained Spotter
Coordinates
41.032, -91.949 (the zone’s center; the record gives no point)

Winter Weather, Van Buren

When
December 24, 6:00 AM CST to December 25, 2:00 AM CST
Where
Van Buren forecast zone
Reported by
Trained Spotter
Coordinates
40.753, -91.950 (the zone’s center; the record gives no point)

Winter Weather, Keokuk

When
December 24, 9:30 AM CST to December 25, 2:45 AM CST
Where
Keokuk forecast zone
Reported by
Trained Spotter
Coordinates
41.337, -92.179 (the zone’s center; the record gives no point)

Winter Weather, Lee

When
December 24, 9:30 AM CST to December 25, 2:45 AM CST
Where
Lee forecast zone
Reported by
Trained Spotter
Coordinates
40.642, -91.479 (the zone’s center; the record gives no point)

Winter Weather, Des Moines

When
December 24, 10:15 AM CST to 11:45 PM CST
Where
Des Moines forecast zone
Reported by
Trained Spotter
Coordinates
40.923, -91.181 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 272800, 272799, 272807, 272801, 272811, 272810, 272817, 272803, 272815, 272816, 272814, 272805, 272806, 272808, 272819, 272802, 272809, 272818, 272812, 272813, 272804.